Michigan, 2023Tornado and Damaging Winds in Michigan, April 1, 2023
April 1, 2023 · NWS DTX · 4 events in 1 county or zone
A disorganized area of showers and some embedded thunderstorms tracked into southeast Michigan during the late morning hours of April 1st, 2023. While the overall environment was marginal owing to lack of instability, locally favorable conditions for severe weather developed south of I-94 as upper and low level features briefly interacted.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $25,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A disorganized area of showers and some embedded thunderstorms tracked into southeast Michigan during the late morning hours of April 1st, 2023. While the overall environment was marginal owing to lack of instability, locally favorable conditions for severe weather developed south of I-94 as upper and low level features briefly interacted. The thunderstorm complex reinvigorated between 10 and 11 AM, eventually becoming severe for a brief period over Lenawee/Monroe/southern Wayne Counties. These storms produced damaging wind gusts, sub-severe hail (spotters reported up to M&M size), and a brief/weak EF-0 tornado in Dundee. The tornado was on the ground for 5 minutes, causing damage consistent with 80 MPH wind gusts as it tracked through the heart of downtown Dundee. By noon, storms had shifted into Canada and the severe weather threat was over.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at Apr 1, 6:42 AM EST, 3 hours 21 minutes earlier.
Area forecast discussion, Apr 1, 6:42 AM EST, 3 hours 21 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
742 AM EDT Sat Apr 1 2023
.AVIATION...
Midlevel cooling associated with the absolue vorticity center will
lead to steep lapse rates later this morning. Model signal continue
to suggest shower and possible thunderstorm development between 14-
16Z. Gradient westerlies are forecasted to increase this morning as
the center of low pressure begins to pull away from the Central
Great Lakes. West winds early today of 25 to 35 knots seems
adequate. An abrupt wind shift to the northwest is then expected
after 20Z.
DTW THRESHOLD PROBABILITIES...
* High in ceilings below 5000 feet today.
* Low to moderate of thunderstorms between 14-16Z.
* Moderate for west to northwest crosswinds Saturday afternoon.
&&
.PREV DISCUSSION...
Issued at 425 AM EDT Sat Apr 1 2023
DISCUSSION...
The front has swept through southeast Michigan early this morning
with westerly flow taking over and pushing the widespread rainfall
and scattered thunderstorms. The wind gust potential will remain
through this morning tied some cold advection with gusts of 25-35 mph
occuring across most of southeast Michigan at press time. The better
lower to mid level cold advection will be trailing behind the front
and arrive during the 12-18Z period. This leaves a largely stable
surface layer becoming reestablished with a depth of over 1 km
as strong lower level jet flow of 30-40 knots holds overhead. The
greater wind gust potential associated with the cold air advection
should come after 12Z. The potent mid level trough moves directly
over central lower Michigan this morning and afternoon. The
associated surface low is elongated across the central and eastern
Great Lakes. The subsequent wind field around this trough and
surface pattern brings the better low level wind fields across the
southern portions of the areas near the Ohio border where 30-50 knots
winds will be present around 850 mb from 12-18Z today. The better
mixing develops by around 14Z and continues into the afternoon while
some scattered precipitation also begin to develop. This
precipitation will be supported by the main vorticity max and the
cold temperatures of -25C at 500 mb with this trough. Some SBCAPE of
a few hundred j/kg looks like it may be able to develop in the
morning bringing a slight chance for thunderstorms. So in addition to
the daytime mixing, these showers/thunderstorms will have potential
to pull down some of the stronger lower level winds as well. Guidance
has been trending down slightly overall in latest runs across the
southern areas, but moderate to high confidence exists for gusts of
30 to 40 mph across Lenawee and Monroe county between 14Z and 18Z.
Winds across the metro area north to the Tri- Cities should be mostly
at or below 30-35 mph with the possibility for higher gusts
associated with any thunderstorm. Winds across the northern Thumb
region will be 30 to 40 mph gusts for much of the day.
Precipitation chances wane during the mid to late afternoon as the
trough moves into the eastern Great Lakes and deep layer northwest
to north flow takes hold. There will be a chance for light snow to
mix across northern portions of the CWA before precipitation ends by
00Z. The northerly flow will usher in 850 mb temperatures approaching
-10C by 12Z Sunday. The cold airmass will be supportive of Sunday
morning lows in the mid 20s. A high pressure and low level ridge will
move across the central Great Lakes Sunday morning as well lead to
dry conditions that will last through the remainder of the day. Zonal
flow aloft with southwest to south lower level will draw warmer air
into southeast Michigan throughout the day and allow most of the area
to rebound into the mid-upper 40s for daytime highs.
A long wave ridge will develop in response to a PacNW trough
building into the Rockies during the early to mid week period. This
will lead to a warming temperatures during this time with daytime
highs on Monday climbing into the 60s and an eventual making a run
to around 70 degrees for Wednesday. There will be increasing chances
for rain during the later part of the day Sunday as 850 mb moisture
transport ramps up atop a warm frontal boundary draped across IL to
OH. A trough will eventually eject out of the Rockies on Tuesday
resulting in surface cyclogenesis across the central Plains. This
system will lift across the Midwest and Great Lakes Tuesday evening
into Wednesday bringing the next chance for widespread precipitation
and thunderstorm chances.
MARINE...
A warm front associated with a strong low pressure system will
continue lifting slowly northward through the central Great Lakes
the remainder of tonight. Meanwhile, a strong surface low will track
further northeastward from central Lake Huron and eventually into
the St. Lawrence River valley by late in the day today as it deepens
further into the mid 980s hPa.
Strong cold air advection behind the system cold front passage along
with a northerly wind shift will lead to a period of gales for the
Lake Huron basin. Gale Warnings are in effect for all of Lake Huron
with Small Craft Advisories for Lake St. Clair and western Lake Erie
this morning into the evening.
Wind speeds will rapidly decrease tonight as high pressure
from the upper Midwest builds into the Great Lakes and ends the
threat for gales. As the high pressure drifts southeast throughout
the day Sunday, another low pressure system moving across the
northern Great Lakes Monday will bring an increase in winds speeds
again approaching gale strength.
&&
.DTX WATCHES/WARNINGS/ADVISORIES...
MI...None.
Lake Huron...Gale Warning until 10 PM EDT this evening for LHZ361-362.
Gale Warning from 2 PM this afternoon to 10 PM EDT this evening for
LHZ363-421-422-441>443-462>464.
Lake St Clair...Small Craft Advisory until 10 PM EDT this evening for LCZ460.
Michigan waters of Lake Erie...Small Craft Advisory until 10 PM EDT this evening for LEZ444.
&&
AVIATION.....CB
DISCUSSION...AA
MARINE.......IRL/AA
You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.Hazardous weather outlook, Apr 1, 3:42 AM EST, 6 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
442 AM EDT Sat Apr 1 2023
MIZ047>049-053>055-060>063-068>070-075-076-082-083-020845-
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer-
St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe-
442 AM EDT Sat Apr 1 2023
This hazardous weather outlook is for portions of southeast
Michigan.
.DAY ONE...Today and Tonight
Gusty winds associated with showers and possibly general
thunderstorms will have potential to gust to near 45 mph across
the Detroit metro region and points south during the late morning to
early afternoon time frame.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today and tonight.
LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-020845-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
442 AM EDT Sat Apr 1 2023
This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.
.DAY ONE...Today and Tonight
Gusty winds associated with showers and possibly general
thunderstorms will have potential to gust to near 40 knots across
Lake Erie and Lake St. Clair during the late morning to early
afternoon time frame. There are Small Craft Advisories in effect
this morning into this evening for these zones as well. A Gale
Warning also remains in effect across Lake Huron into the evening.
See the latest Marine Weather Message (MWW) for additional details.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
There will be potential for gales on Sunday night.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today and tonight.
You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
AA
In the hours before
Local storm report, Apr 1, 4:56 AM EST, 5 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Detroit/Pontiac MI
556 AM EDT SAT APR 1 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1250 AM TSTM WND GST 2 SW ADRIAN 41.87N 84.07W
04/01/2023 M57.00 MPH Lenawee MI ASOS
GUST OF 57 MPH MEASURED AT THE KADG ASOS
&&
AALocal storm report, Apr 1, 5:06 AM EST, 4 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Detroit/Pontiac MI
606 AM EDT SAT APR 1 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 AM HEAVY RAIN 5 SE TROY 42.53N 83.07W
04/01/2023 M1.28 INCH Macomb MI CO-OP OBSERVER
STORM TOTAL RAINFALL
0530 AM HEAVY RAIN 1 WNW ST. CLAIR SHORES 42.50N 82.91W
04/01/2023 M1.71 INCH Macomb MI TRAINED SPOTTER
STORM TOTAL RAINFALL
&&
AALocal storm report, Apr 1, 6:35 AM EST, 3 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Detroit/Pontiac MI
735 AM EDT SAT APR 1 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN 3 SE ANN ARBOR 42.24N 83.69W
04/01/2023 M1.07 INCH Washtenaw MI CO-OP OBSERVER
24 HOUR RAINFALL TOTAL.
0700 AM HEAVY RAIN SOUTHGATE 42.20N 83.21W
04/01/2023 M1.46 INCH WAYNE MI TRAINED SPOTTER
24 HOUR RAINFALL TOTAL.
0730 AM HEAVY RAIN 4 N BURTON 43.05N 83.62W
04/01/2023 M1.79 INCH Genesee MI CO-OP OBSERVER
24 HOUR RAINFALL TOTAL.
&&
MVLocal storm report, Apr 1, 6:47 AM EST, 3 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Detroit/Pontiac MI
747 AM EDT SAT APR 1 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0129 AM MARINE TSTM WIND 5 E ESTRAL BEACH 42.00N 83.14W
04/01/2023 M52 MPH LEZ444 MI MESONET
MEASURED AT DETROIT RIVER LIGHT.
&&
MVLocal storm report, Apr 1, 8:07 AM EST, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Detroit/Pontiac MI
907 AM EDT SAT APR 1 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1256 AM TSTM WND GST BRITTON 41.99N 83.83W
04/01/2023 M62 MPH LENAWEE MI PUBLIC
PUBLIC MEASURED 62 MPH GUST VIA PERSONAL WEATHER STATION.
&&
MVSpecial weather statement, Apr 1, 9:39 AM EST, 24 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
1039 AM EDT Sat Apr 1 2023
MIZ075-076-082-083-011600-
Lenawee MI-Monroe MI-Washtenaw MI-Wayne MI-
1039 AM EDT Sat Apr 1 2023
...Thunderstorms will impact portions of Monroe, Wayne, Lenawee and
Washtenaw Counties through NOON EDT...
At 1036 AM EDT, Doppler radar was tracking a line of thunderstorm
near Morenci, moving northeast at 55 mph.
HAZARD...Winds up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Adrian around 1045 AM EDT.
Blissfield around 1055 AM EDT.
Petersburg, Deerfield and Britton around 1100 AM EDT.
Dundee around 1105 AM EDT.
Other locations impacted by this storm include Melvindale, Gibraltar,
Hudson Mills Metropark, Erie, Stony Point, Ridgeway, Sand Creek,
Samaria, Azalia and Medina.
People attending Michigan Stadium should seek safe shelter
immediately!
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4207 8429 4207 8413 4225 8413 4243 8394
4245 8287 4247 8288 4247 8283 4236 8288
4229 8309 4224 8313 4199 8313 4190 8325
4189 8331 4182 8337 4172 8341 4171 8431
TIME...MOT...LOC 1436Z 240DEG 49KT 4177 8413
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
AMTornado, Monroe
- When
- April 1, 10:03 AM EST to 10:08 AM EST
- Where
- Monroe County, 1.92 mi SSE of Rea to 2.33 mi W of Grape
- Rating
- EF0
- Path length
- 7.12 mi
- Path width
- 75 yd
- Property damage
- $25,000
- Reported by
- NWS Storm Survey
- Coordinates
- 41.946, -83.711
The tornado touched down at the intersection of Brewer Rd and Petersburg Rd west southwest of Dundee. Damage in this area included a stand of pine trees down, damage to an outbuilding, and some significant shingle damage to a house with winds estimated at 75 mph in strength. The tornado then tracked along Brewer Rd with damage consisting of sporadic downed large limbs as Brewer Rd turned into Riley St. upon entering into the village of Dundee. Estimated wind speeds increased to a peak of 80 mph in downtown Dundee...specifically in the immediate vicinity of Memorial Park...with increased wind speeds aided by funneling effects between downtown buildings. Damage in this area consisted of a roof being partially blown off, windows blown out, downed limbs, and nearby car damage. The tornado then tracked further east northeastward until ending near the intersection of Dixon Rd and Sullivan Rd with continued sporadic downed large limbs.
Thunderstorm Wind, Monroe
- When
- April 1, 10:03 AM EST
- Where
- Monroe County, 1.24 mi NE of Petersburg Gradolph
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- NWS Storm Survey
- Coordinates
- 41.935, -83.716
Several large tree limbs down.
Thunderstorm Wind, Monroe
- When
- April 1, 10:30 AM EST
- Where
- Monroe County, 0.86 mi NW of Carleton
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 42.060, -83.390
Numerous trees and wires reported down across northeast portions of Monroe County.
Thunderstorm Wind, Monroe
- When
- April 1, 10:30 AM EST
- Where
- Monroe County, 0.86 mi NW of Carleton
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 42.060, -83.390
Numerous trees and wires reported down across northeast portions of Monroe County.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Wind in Mississippi, April 1, 20231 death · 5 injured · $105 million · EF2 · 5 events
- Tornado and Damaging Winds in Alabama, April 1, 20231 death · 5 injured · $22,000 · EF3 · 7 events
- Tornado and Hail in Delaware, April 1, 20231 death · EF3 · 10 events
- Flooding in Arizona, April 1 to 30, 20232 deaths · $30,000 · 7 events
- Tornadoes and Hail in Tennessee, April 1, 20232 injured · $5.9 million · EF2 · 15 events
- Tornado in Tennessee, April 1, 2023EF3 · 1 event
- Tornado and Damaging Winds in Tennessee, April 1, 20231 death · 2 injured · EF1 · 13 events
- Strong Wind in South Carolina, April 1, 20231 death · $50,000 · 1 event
- Tornado and Hail in Ohio, April 1, 2023$332,000 · EF0 · 90 events
- Strong Wind in North Carolina, April 1, 20231 death · 1 event
- Hail and Damaging Winds in Pennsylvania, April 1, 20231 injured · $433,000 · 66 kt wind · 72 events
- Tornadoes and Hail in New Jersey, April 1, 2023$5,000 · EF2 · 55 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1085704, 1085705, 1085706, 1085707.